- Log in , or
- Create account .
To edit pages, please
Serum potassium >5mmol/L, >6.5mmol/L is severe
Your potassium goes up. The most important cause is oliguric acute renal failure where potassium is not filtered out properly. Other causes:
- Excess K+ therapy
- Potassium-sparing diuretics
- Addison's disease
- Metabolic acidosis
- Massive blood transfusion
- Drugs - ACEi, suxamethonium
Also, remember that it can be an artefact from haemolysed blood, particularly if there's a delay. Don't go whacking calcium gluconate and insulin into people where you've just left the blood on the side for a bit too long. Muppet.
- U+E - hopefully, you've done this already
- ECG - the arrhythmias can cause death so it's important to be able to interpret an ECG that suggests hyperkalaemia.
- Tall tented T waves
- small P wave
- wide QRS (possibly sinusoidal i.e. S-shaped)
Generally, you need to treat the underlying cause. However, if their hyperkalaemia is severe (K+ >6.5mmol/L), you need to start doing emergency treatment.
Severe hyperkalaemiaMedical Emergency - Severe hyperkalaemia can lead to VF so treat it!
These things need to be done in this order as this list is in order of importance.
- Calcium gluconate 10ml (10%) iv 2min - it is cardioprotective but does not effect serum potassium
- Insulin + glucose - e.g. 20 units soluble insulin + 50ml glucose 50% iv. The insulin moves K+ into cells and out of plasm
- Nebulised salbutamol - this also moves K+ into cells.
Then, there's some slightly less important stuff:
- Polystyrene sulfonate resin - Calcium Resonium 15g/8h in water